CSN Login
Members Online: 18

Vomiting/Diarrhea--6 Weeks After Treatment

MS009
Posts: 5
Joined: Mar 2011

Hi Everyone,

This site is great and full of helpful info. I just joined. My husband, 45 yrs old, finished 33 radiation treatments with 3 chemo rounds for SCC stage 4 in tonsils. He went to Sloan Kettering. My question is that he is now 6 weeks after treatment and he is now suddenly vomiting/diarrhea and cramping. He does have the PEG but even that liquid gets him sick. But our chemo doc said this is something other than radiation. Did anyone experience this about 6 weeks after radiation?

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Well, I had only the vomiting. I was fine all thru rads and didn't lose a pound because I used my peg and then forget it, don't know what happened but I would get violently ill every time I would put food in. I finally got a pump for overnight that put the formula in super slow and it worked. If you can't get a pump you can ask your nutrition team for a gravity bag for feedings and try that. It's like an IV bag for your peg tube. You pour the food in the bag and put it on the lowest setting. You can try different formula. He could have an allergy.

Is he on a fentanyl patch? If so do not just go off. You will go thru the DT's. It's brutal. That can cause vomiting and diarrhea among other things. Probably other narcotics could do that as well.

What does the chemo doc say it is? Or doesn't he?

timreichhart
Posts: 195
Joined: Aug 2010

Well I know the first 2 weeks after I ended all my treatments anything I ate I throwing it back up. Due to the 7 weeks of the radiation and not eating my body thought food was something attacking it so after 4 weeks I was able start eating very soft stuff without throwing it back up.

rozaroo
Posts: 667
Joined: Apr 2010

I had terrible acid reflux & would vomit my feeding's constantly! My Dr suggested trying out a motion sickness drug called gravol. We can purchase it over the counter here in Canada. In liquid form for children, which you can adjust the dosage to accomodate to your weight. Adult pill which you can crush to fit down your tube. It made me sleepy but really helped.Also slow the feeding pump down if you are using one. If it is a prescribeed canned feed it may be too rich. Talk to your dietician they can be so helpfull! I also was prescribed a pill for acid reflux which helped me immensly.
Best of luck
Roz

MS009
Posts: 5
Joined: Mar 2011

Yes my husband did take off the fentanyl patch but only yesterday b/c he thought that was making him sick. Are you saying that if you take it off it causes vomiting/diarrhea? He was on 35mcg and Chemo Dr. said he was supposed to take 25mcg to lower it gradually. He actually went to the gastro doc today and they think it is from radiation/chemo. He is taking a stool test for colliatis today.

Thank you so much for responding. It gets so confusing with all the different docs you just don't know who to listen to anymore.

Skiffin16's picture
Skiffin16
Posts: 8088
Joined: Sep 2009

Hi, and welcome to the forum...

I went through similar treatment with STG III Tonsil Cancer...

Three three week cycles of chemo (nine weeks), then an additional seven weeks of concurrent weekly chemo and daily rads.

I didn't have the symptoms that you describe, have you talked with your chemo MD?

One thing to make sure of, especially with vomiting/diarrhea is to stay hydrated...being de-hydrated is a downward spiral that just keeps making you more sick until you're hospitlaized...

Best,
John

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

I had a gut feeling that's what it was. You MUST gradually wean off the patch. The withdrawal is most unbearable. Vomiting, severe cramping, diarrhea, chills and Shaking, serious pains in legs and restless legs... It's awful. Make sure patch is changed on times and he steps down gradually.

Skiffin16's picture
Skiffin16
Posts: 8088
Joined: Sep 2009

Sorry Dawn, I think my post got stuck in front of yours concerning the gradual use of the patch and withdrawl symptoms...

JG

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Well that's ok. :) Dehydration is defiinitely a concern when you can't keep anything down.

Definitely think if he just took his patch off, that's is why he is so sick. I'd bet $100 bill on it. :)

Skiffin16's picture
Skiffin16
Posts: 8088
Joined: Sep 2009

What about 110.7.... :)

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Lol. Yep. I would bet that. Any one who really knows me, knows I never bet more than a dollar. Cause usually that's all I've got. I was going to say that I'd bet Nizzy, that was how much I thought it was the patch.

Skiffin16's picture
Skiffin16
Posts: 8088
Joined: Sep 2009

No way, Noah is your baby.....you'd be lost without his support...(and he yours).

rozaroo
Posts: 667
Joined: Apr 2010

Thank you for the info on the patch! The only one offered here is for menopause. Any pain med's given offered here were in liquid form. I learn something new everyday from all of you. Thank god for your knowledge & support!

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Well, that is how sure I was that it was the patch causing it. I wouldn't lose Nizzy. :) lol

prakash
Posts: 2
Joined: Mar 2011

My father was treated for nasopharangeal cancer stage I with 33 sittings of radiation. He had all the usual known side effects of dry mouth, severe mouth ulcers, vommiting. He was recovering well for the first 6 or so weeks and then he got severe diarrhea with watery stool. The oncologist said that its not effect of radiation. We then to different gastro doctors and their medicines are not working. We got the endoscopy done for stomach and there was no spreading of cancer to stomach. We are left with colonoscopy for checking the intestines. My father is afraid of colonoscopy and he is tooo weak for that.He has to take food every 2 hours. He cannot go without food beyond 2-3 hours as he gets severe hunger pangs.
Is it common to get diarrhea 6-7 weeks after radiation, especially there was no diarrhea during the treatment itself.?
I specially want to know from MS009 if there was any progress in treating this sudden vomitting/Diarrhea?

Thanks
Prakash

Hondo's picture
Hondo
Posts: 5812
Joined: Apr 2009

Sorry to hear your Father has this stuff, I too went through treatment for NPC about 6 years ago, but I never got any diarrhea from it just the dry-mouth.

Welcome to our family here on CSN hope you plane on staying and becoming part of it.

Thanks
Hondo

jeena26
Posts: 1
Joined: Apr 2011

Hi Prakash,
My father has nasopharangeal cancer. He was treated with chemo and radiation around 2 years back. Everything was ok, but suddenly 8 months back again Cancer re-occurred. Now he is on chemo therapy (He is taking tablets for chemo therapy).
Four days back he started vomiting and he has diarrhea also.Since last two days his diarrhea is stopped and now he is having constipation, also vomit problem is there. He is not feeling like anything to eat.Do not know why it is happening... I am scared...We are taking him to hospital today..

But i wanted to know from you (Prakash) about your father. What did doctor say about your father?

prakash
Posts: 2
Joined: Mar 2011

Hi Jeena
My father did not have any problem during the radiation, but he got diarrhea 6 weeks after radiation. It has not stopped yet, and doctors are not able to diagonize it. They just say "it happens after radiation!". We are moving from one treatment method to another every 2 weeks. Right now nothing has worked and the doctors want colonoscopy done to see if the cancer has spread to colons or not. These days the stomach bloats after eating and makes funny noises as well..

TheDane's picture
TheDane
Posts: 27
Joined: Oct 2010

OK - I'm 44. Just finished 30 Rads and 6 Erbitux 5 months ago.

Not at 6-weeks. I think that sounds wrong for NECK radiation.
My Rad Onc. is Lance Chong who just came from Sloan Kettering. He felt that those types of GI symptoms should be getting better at 6-weeks, not worse.

Do NOT play with Fentanyl. That is one SERIOUSLY powerful opiate.
I agree that taking it off suddenly could very well have caused this situation.

FWIW: Almost all of those canned "liquid nutrition" things are mostly CORN SYRUP and CORN MALTODEXTRIN. It's more than just my opinion that that stuff will help kill a healthy person.
It burned the heck out of my gut and I got off of it almost immediately.

Put real food in a blender and add water until it goes down the tube.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network